Hail, Tripp
- When
- August 13, 1:46 PM CST
- Where
- Tripp County, 8 mi N of Hamill
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 43.696, -99.680
Large hail accompanied severe thunderstorms that developed over Tripp County during the afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Large hail accompanied severe thunderstorms that developed over Tripp County during the afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 13, 10:11 AM CST, 3 hours 35 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 1011 AM MDT WED AUG 13 2008 .DISCUSSION... SCATTERED THUNDERSTORMS OVER TODD AND TRIPP COUNTIES THIS MORNING LOOKED IMPRESSIVE ON EARLY MORNING VISIBLE SATELLITE. STORMS PERHAPS NEAR SEVERE BUT HEAVY RAIN AND PEA SIZED HAIL FOUND ON STRONGER STORMS TO THE SOUTH. RAINFALL OF AS MUCH AS AN INCH OR SO MAY HAVE OCCURRED ALONG HIGHWAY 18 IN EASTERN TRIPP COUNTY FROM WINNER TO SOUTHWEST OF GREGORY. 12Z UNR SOUNDING SHOWED A WEAK WIND PROFILE AND A HIGH WET BULB ZERO OF 11.5KFT. HOWEVER SEVERAL STORMS NEAR SEVERE AND ADDITIONAL STORM REPORTS FROM FSD SUGGEST WE MAY WARN ON A FEW THIS MORNING. COORDINATING TO THE NORTH WE PULLED BACK POPS ACROSS THE NORTH THROUGH 0Z. AFTER 0Z POPS CONTINUED AS A SHORTWAVE VISIBLE ON SATELLITE ACROSS WY/MT WILL MOVE INTO THE AREA AFTER 0Z TONIGHT AND BRING A CHANCE OF THUNDERSTORMS TO THE ENTIRE AREA. THANKS TO SURROUNDING WEATHER FORECAST OFFICES FOR HELPFUL COORDINATION. && .AVIATION... VFR CONDITIONS TO CONTINUE INTO THE EVENING... WITH THUNDERSTORM CHANCES AFTER 0Z. && .PREV DISCUSSION... /ISSUED 300 AM MDT WED AUG 13 2008/ DISCUSSION...LATEST SATELLITE SHOWS GENERALLY MOSTLY CLEAR SKIES ACROSS THE CWA. A PATCH OF ACCAS CLOUDS WERE OVER NORTHEAST WYOMING AND THE BLACK HILLS. SURFACE ANALYSIS PLACES A TROUGH ACROSS THE CWA WITH MORE MOIST AIR ACROSS THE SOUTHEASTERN HALF OF THE CWA. RADAR SHOWS A FEW SHOWERS DEVELOPING ACROSS SOUTH CENTRAL SD WITHIN A LOW LEVEL JET AND GOOD THETA E ADVECTION. TODAY...SHOWERS AND SOME STORMS WILL CONTINUE ACROSS SOUTH CENTRAL SD THIS MORNING BEFORE MOVING EAST AND/OR DISSIPATING. THUNDERSTORMS WILL AGAIN DEVELOP THIS AFTERNOON AHEAD OF A WAVE APPROACHING FROM MONTANA. BULK SHEAR VALUES WILL BE AROUND 30 KT...SO PERHAPS A FEW STORMS MAY BECOME SEVERE BUT A MORE WIDESPREAD EVENT IS NOT EXPECTED. THE BIGGER STORY FOR THE SHORT TERM WILL BE THE UPPER LOW NOW OVER WEST CENTRAL CANADA. MODELS REMAIN CONSISTENT IN SHOWING THE UPPER LOW DROPPING SOUTH TONIGHT ALONG THE MONTANA/NORTH DAKOTA BORDER BEHIND THE WAVE. SHOWERS AND STORMS WILL CONTINUE TONIGHT AS THE LOW APPROACHES...INCREASING IN COVERAGE FROM NORTH TO SOUTH THROUGH THURSDAY MORNING. MODELS STILL SHOW A TRACK THAT BRINGS THE LOW SOUTH ALONG THE SOUTH DAKOTA/WYOMING BORDER THROUGH THE DAY THURSDAY. HAVE INCREASED POPS TO LIKELY GIVEN THIS CONSISTENCY IN TIMING AND TRACK. FLOODING IS NOT EXPECTED TO BE A CONCERN WITH THIS SYSTEM SINCE IT WILL NOT BE MOVING SLOWLY ACROSS THE CWA. THE LOW DOESNT BECOME STATIONARY UNTIL IT IS SOUTH OF THE CWA WHEN A RIDGE IS PROGGED TO BUILD ACROSS THE NORTHERN ROCKIES CREATING A BLOCK PATTERN IN THE UPPER LEVEL FLOW. PRECIP IS EXPECTED TO END FROM NORTH TO SOUTH DURING THE DAY FRIDAY INTO FRIDAY NIGHT. COOLER AIR ADVECTING IN WITH THE UPPER LOW ALONG WITH CLOUDY SKIES WILL KEEP TEMPS A BIT COOL THURSDAY AND FRIDAY WITH HIGHS IN THE LOWER 70S TO LOWER 80S. EXTENDED...00Z GUIDANCE IN GOOD AGREEMENT TAKING UPPER LOW SOUTH OF THE FORECAST AREA FOR THE WEEKEND. LINGERING PRECIPITATION MAY OCCUR SATURDAY...BUT MOST OF IT WILL REMAIN SOUTH. AN UPPER LEVEL RIDGE WILL SLOWLY REBOUND OVER THE NORTHERN PLAINS...LEADING TO NORMAL TEMPERATURES SUNDAY AND MONDAY. AVIATION...MOSTLY VFR CONDITIONS EXPECTED TODAY. TSRA POSSIBLE THIS AFTERNOON AND TONIGHT AS UPPER LOW IN CANADA SINKS SOUTH. LOCALIZED MVFR CIGS/VSBYS WILL OCCUR WITH THE STRONGEST STORMS. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && HIRSCH/MASEK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 354 AM MDT WED AUG 13 2008 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-141300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 354 AM MDT (454 AM CDT) WED AUG 13 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT AN UPPER LEVEL DISTURBANCE WILL BRING A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING...AND A CHANCE FOR STORMS AFTER MIDNIGHT. WHILE A COUPLE STORMS MAY BECOME SEVERE...WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY AN APPROACHING STORM SYSTEM WILL BRING SHOWERS AND THUNDERSTORMS TO THE AREA THURSDAY AND THURSDAY NIGHT. THESE STORMS ARE NOT EXPECTED TO BE SEVERE AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
The North Platte radar (KLNX), 207 km away, was scanning. The volume nearest the first event began at 19:47 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2008Every state in 2008This day in weather historyWarnings in South Dakota, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123815, 123817, 123819, 123820.